|should I stop HAART to begin HepC therapy?
Jul 25, 2004
I began HAART treatment 1-1/2 years ago on a regimen of Tenofovir, ABC/3TC Combo and Virmaune and have done spendidly well, (my CD4 count was 154 and my viral load was 25,000 copies when I started, now my CD4 count is 480 and my viral load has been undetectable since 1 month after beginning treatment) I've had no side effects and I get labs done every two months as I am on a study and therefore closely monitored. I just recently tested positive for HepC and my liver enzyme levels are up in the 400 range. My doctor wants me stop the HAART meds until the liver enzymes get back to normal, even if that means beginning HepC treatment, (I'm still waiting to get results on the genotype and viral load of the HCV). Since the liver enzyme tests have been normal all the time that I've been on HAART, and only increased due to the HCV infection, do I really want to stop taking the HAART and risk allowing my HIV viral load to go back up and start attacking my T-Cells? I'm also worried that I will become resistant to the HAART meds I'm now taking and will have to switch to a more toxic regimen once I return to HAART. I'm really confused. Please help me...I don't want to risk letting my CD4 count drop so low again.
Response from Dr. McGovern
It is great news that you have done so well on your HAART regimen and that your CD4 count has responded so well. I agree with your physician however, that the high liver enzymes are cause for concern.
Your elevated liver enzymes may have a variety of causes. The high levels may be related to medications, although you have been on these medications for a long time. You may want to discuss any other over the counter drugs or herbal medications you are taking with your physician. I would also not drink any alcohol or use cocaine or methamphetamine which can cause liver damage.
It is also possible that there is a combination of things that may be causing your elevated liver tests, such as medications, like viramune, for example, superimposed on a background of chronic hepatitis C. Chronic hepatitis C alone usually does not cause such high liver function tests.
It may be very helpful to get a liver biospy to see how advanced your HCV-related liver disease is or to see if there is a suggestion of drug induced disease.
Finally, we have successfully put patients on hepatitis C therapy and reintroduced HAART in about 6 weeks when the liver enzymes are improved. This has worked very well so don't worry about coming off HAART. It hopefully won't be for long.
Contact with an IV Drug User
- How Long Does Diarrhea Last In The Beginning Stage Of Hiv?
- Ethical Issues On Improper Disclosure Of Protected Health Information On Patients With Hiv Or Aids
- How Long Can The Aids Virus Live Exposed To Air?
- Can Hiv Survive In A Freezer?
- How Soon After Having Unprotected Sex Can You Get An Hiv Test?
- I Have Severe Symptoms Of Acute Hiv Infection After 4 Weeks
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.